The Hidden Cause of Your Fatigue

By , Category : General Health

Disclaimer: Results are not guaranteed*** and may vary from person to person***.

Hidden CauseThere is a new hidden cause of illness and it is found in your medicine cabinet. The culprit: the world’s most commonly prescribed prescription medication. The cause: fatigue. Are you on statin drugs? Could they be causing your fatigue?

California researchers found that, among more than 1,000 adults, people taking statin drugs are more likely than non-users to experience decreased energy, fatigue upon exertion, or both. The researchers suggest that these findings should be taken into account by doctors when weighing risk versus benefit in prescribing statins.

Used to lower cholesterol levels, statins are among the most widely used pharmaceuticals on the market. Recently, increasing attention has focused on statins’ side effects, particularly their effect on exercise. While some patients have reported fatigue or exercise intolerance, studies had not yet addressed occurrence of fatigue-with-exertion or impaired energy in patients on statins relative to placebo.

PLUS: Statin Drugs Not Always Worth the Cost

It turns out they are significantly greater than we might have imagined, compared to placebo. In this study, the targets were low-dose pravastatin (40 mg) and simvastatin (20 mg), levels that are expected to help reduce LDL (“bad”) cholesterol. Participants rated their energy and fatigue with exertion relative to baseline, on a five-point scale, from “much worse” to “much better.”

Those placed on statins were significantly more likely to report worsening in energy, fatigue-with-exertion, or both.Both statins contributed to the finding, though the effect appeared to be stronger in those on simvastatin .( Simvastatin led to significantly greater cholesterol reduction.)

Energy is central to quality of life and it is a staggeringly important tool with which to prevent disease. Fatigue may not only be a result of exercise, but also both lower energy and greater fatigue may mean statins are triggering certain reactions in the body that could be adversely affecting cell health.

For these reasons, the researchers state that decreases in energy, and increases in fatigue on statins represent important findings. They should be taken into account before entering a regimen of these drugs. This is particularly true for certain groups of people, such as most patients without heart disease, and women and those over 70 or 75 even if heart disease is present.

High cholesterol is something that can be dealt with to a certain extent through natural means. Try exploring these alternatives with your doctor before thoughtlessly beginning a course of drugs the side effects of which are not yet truly understood.


WANT MORE? Sign up for latest health news, tips and daily health eAlert from the experts you can trust for FREE!

Dr. Victor Marchione, MD

About the Author, Browse Victor's Articles

Victor Marchione, MD received his Bachelor of Science Degree in 1973 and his Medical Degree from the University of Messina in 1981. He has been licensed and practicing medicine in New York and New Jersey for over 20 years. Dr. Marchione is a respected leader in the field of smoking cessation and pulmonary medicine. He has been featured on ABC News and World Report, CBS Evening News and the NBC Today Show and is the editor of the popular The... Read Full Bio »